Q: Decades ago, my father quite often made a glass of “ginger ale” after supper. It consisted of powdered ginger and baking soda mixed in a glass of water. I’m afraid I don’t know the proportions. It was to help with indigestion.
This drink would fizz up, and he would ask us kids, “Do you want the top or the bottom?” The top would tickle your nose because of the fizz. The bottom settled down and tasted pretty good. This was back before everyone kept soda pop in the house.
A: Baking soda and ginger both have a long history as treatments for heartburn. The original-formula Alka-Seltzer contains sodium bicarbonate (baking soda). This is responsible for the fizz that is characteristic of Alka-Seltzer.
Ginger has been used for thousands of years in China and India for motion sickness, nausea and indigestion. Your father’s homemade “ginger ale” still would be an effective remedy to calm an upset stomach.
Q: After reading that cataracts could be a side effect of Crestor, I asked two of my physicians about it. Both seemed stunned and said they never heard of that side effect. I believe, however, that my sudden onset of cataracts was directly related to the Crestor I’ve been taking to control my cholesterol.
A: It is not surprising that your physicians were unaware of the link between statins like rosuvastatin (Crestor) and cataracts. This eye condition is not listed as a side effect in the official prescribing information for Crestor.
Early animal research suggested that dogs and rodents given statins developed cataracts. One scientist noted that the lens of the eye requires cholesterol for normal function and warned about the possibility of cataracts in humans (JAMA, March 27, 1987).
This concern wasn’t confirmed in human studies until 2010. Researchers in the UK analyzed data from general practices treating 2 million people (BMJ, online, May 20, 2010). This study revealed a surprisingly strong connection between statin use and cataract formation. Canadian researchers reported a 50 percent increased risk of posterior subcapsular cataracts among statin users (Optometry and Vision Science, August 2012).
There still is controversy about this association, however (Journal of the American Heart Association, March 20, 2017).
Many physicians believe that the cardiovascular benefits derived from statins outweigh the potential risk of cataracts.
Q: I took hydrochlorothiazide for 14 years to control blood pressure. When I started, my blood sugar was completely normal. Within a few years, it began to climb.
After my doctor doubled my HCTZ dose, my fasting blood sugar soared. No one ever warned me that diuretics could cause diabetes. Would changing my BP drug help me with my diabetes?
A: Many medications, including diuretics like HCTZ, can raise blood sugar. Ask your doctor about other options for controlling hypertension that will not elevate glucose levels.
To help you with that conversation, we are sending you our Guides to Blood Pressure Treatment and Managing Diabetes. The latter lists many drugs that can boost blood sugar. Anyone who would like both guides, please send $6 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DMB-17, P.O. Box 52027, Durham, NC 27717-2027. Each also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Download the new AJC app. More local news, more breaking news and in-depth journalism.